Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Wakefield, VA

May 10, 2000Chowan County, Gates County, Perquimans County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2000, 9:56 PM EDT for Chowan County, Gates County, Perquimans County, North Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 9:56 PM EDT (01:56 UTC)
Expired
May 10, 2000, 10:25 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chowan County, NC, Gates County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 79 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:00 PM EDTHail 1.75Hobbsville, NC
May 10, 10:25 PM EDTHail 0.75Belvidere, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS51 KAKQ 110157
SVRAKQ
NCC041-073-139-143-110225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOWAN COUNTY IN NORTHEAST NORTH CAROLINA
  GATES COUNTY IN NORTHEAST NORTH CAROLINA
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 1025 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF CARTER...OR ABOUT 3 MILES
  SOUTHEAST OF GATESVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  TROTVILLE AT 1000 PM EDT
  ACORN HILL AND WHITESTON AT 1005 PM EDT
  NICANOR AT 1010 PM EDT
  LYNCHS CORNER AT 1015 PM EDT
  MORGANS CORNER AT 1020 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3646 7673 3621 7673 3625 7630 3649 7633

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:35 PM EDT, 21 minutes earlier.

Area forecast discussion, May 10, 9:35 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
935 PM EDT WED MAY 10 2000

DISCN:
CONVECTION MOVNG THRU LWR MD/VA ERN SHR AND PORTIONS OF
HAMPTON RDS...WILL PUSH OFFSHR/END BY MIDNGT.  01Z MSAS/SFC
OBS INDICATED MAIN COLD FRNT/DWPT BNDRY EXTNDED FRM THE NRN
CHES BAY SW TO NR AKQ AND RZZ.  FRNT WILL PUSH OUT TO SEA
OVRNGT...WITH DRIER AIR AND CLR OR MSTLY CLR SKY EXPECTED
ALL AREAS BY ERLY MORNG HRS.

SUNNY AND PLEASANT ON THU WITH MAX TEMPS RANGING FRM THE
MID 70S TO LWR 80S.

.AKQ...SCA CHES BAY...ATLC CST...CURRITUCK SOUND.

GINGRICH

In the hours before

Local storm report, May 10, 5:40 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0535 PM    7 WNW LOUISA              VA     1.75 INCH HAIL
05/10/00   LOUISA

25
Special weather statement, May 10, 7:43 PM EDT, 2 hours 13 minutes before
110100-
SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD, VA
743 PM EDT WED MAY 10 2000
MDZ021-VAZ048-049-060>085-087>090-092-110100-

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING LOCATIONS...

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

AMELIA           BRUNSWICK         CAROLINE        CHESTERFIELD
INCLUDING COLONIAL HEIGHTS         CUMBERLAND      DINWIDDIE
FLUVANNA         GOOCHLAND         HANOVER         HENRICO INCLUDING
RICHMOND         LOUISA            LUNENBURG       MECKLENBURG
NOTTOWAY         POWHATAN          PRINCE EDWARD

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY FOR THE FOLLOWING LOCATIONS...

IN MARYLAND 1 COUNTY

DORCHESTER

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

CHARLES CITY     ESSEX            GLOUCESTER       GREENSVILLE
INCLUDING EMPORIA                 JAMES CITY INCLUDING WILLIAMSBURG
KING WILLIAM     KING AND QUEEN   LANCASTER        MIDDLESEX
NEW KENT         NORTHUMBERLAND   PRINCE GEORGE INCLUDING PETERSBURG
AND HOPEWELL     RICHMOND         SOUTHAMPTON INCLUDING FRANKLIN
SURRY            SUSSEX           WESTMORELAND

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PEOPLE IN
THESE AREAS SHOULD BE ON THEN LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MALOIT/GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:56 PM EDTSevere Thunderstorm WarningAKQPasquotank29 min
May 10, 10:10 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.